Hi I am not a doctor and only have anecdotal information. Does the doctor think that the seizures are due to the damage of your liver? I have not looked into your history, I just saw your question and wanted to be supportive.
Are you on lactulose for the encephalopathy?...there is also an antibiotic that is supposed to help with the buildup of ammonia. I guess what I should ask is, have you had your ammonia levels checked?
I have a friend who does have epilepsy and did treatment and treated her epilepsy at the same time. If I were you I would try to do some searches on this subject. Have you treated before? I will try to find more information
Best of luck to you
If possibly I'd drop the GI and find a hepatologist experienced with hep C.
GI's simply don't have the training that a liver specialist does.
What is the condition of your liver ?
I had encephalopathy from cirrhosis due to my hep C.
Although the decision is indeed yours, the job of your doctors are to inform you.They are the ones with the education to help guide us in our decisions.
If it were me, I'd seriously look for a hepatologist before making any serious decisions.
During my first tx, my GI recommended a hepatologist when he was stumped about how to proceed with my treatment.
Switching docs was one of the best things I did.
It does not sound like the doctors think you have encephalopathy from liver failure (or maybe I misinterpreted your post). It sounds like the docs think it is from medications you are taking.
I am not sure why the docs are tossing the ball into your court all of the time or into each others' court. That is like a kid who goes to one parent and asks a question and that parent says go ask the other parent. Then the other parent says go ask the first parent. The docs should be conferring and should be making a decision but they are avoiding it by tossing it into someone elses' court (either yours or the other doctor's). It sounds like they don't know what is causing the seizures or what to do about them so they toss it to you. Seems a bit irresponsible to keep asking you what you want to do when it is up to them to explain all of the possibilities, all of the options, all of the pros and cons so you can make an informed decision.
If the doctors think it is a toxic buildup of the medications you are on, maybe they should think about changing the medications or changing the dosages or some other such tweaking of the medications. They also should do some blood levels to see how much medication is in your blood.
Also, if the doctors think you have serotonin syndrome, they should do some more in depth investigation into what is really going on. Serotonin syndrome is not a diagnosis one casually tosses about.
I agree with OH, get a competent hepatologist and also probably a new neurologist.
Here is something I found on Serotonin Syndrome:
I hope you can get this solved so you can begin treatment.
I am all for baby doses, and I do know several people on Trileptal.
I have read about people getting seizures during Triple Tx, but I am not sure if it is listed as an actual side effect.
As others have suggested, perhaps a Heaptologist would know more then a Gastro. And you should find out if it will be possible for you to have weekly labs, to check to make sure you are not getting toxic.
Proceed with caution, and good luck with your Tx~
So if there's no known liver damage, there's no real worry about toxicity?
The dr's DON'T think it's because of liver damage. We did not know about the hep c when they were doing the testing (Feb 2011) but a liver panel was done with the hcv test a couple weeks later. I was on a few meds that together can cause serotonin syndrome and asked if it was a possibility. I was also basically unconscious the whole time I was in the hospital (2 days) so he wouldn't have been able to dx it. I was taken off most of my meds (the ones that affect my serotonin) and when one is added back I usually have a seizure. None have been as severe as the first one, but they have all been nocturnal grand mal seizures. The neuro says the first one was more of a "drug interaction" that built up over time (few years) and the others because my seizure threshold has been lowered.
I supposedly had one of the best neuros in the state do the testing after my first seizure. He came up with toxic encephalopathy through process of elimination, the only other thing he could find was low potassium.
As far as the others putting the ball in my court, I usually don't need much of anything explained, so when we come across something unfamiliar they figure I will learn about it as soon as I get home. I have bad reactions to meds alot, too. So when they put me on something new, it's usually more of a question than "here take this". I'm nervous about changing dr's because it's hard to find ones who don't treat me like a internet hypochondriac. These guys know that I know myself and trust I will make informed decisions. They also won't prescribe just anything I ask about.
With my complicated history I don't think a hepatologist would treat me. I need to get treated because I have to be on meds my whole life that go through my liver. All of my possible exposures were more than ten years ago and I have a 10 year old. I feel like my clock is ticking. I also think I will feel alot better if I'm able to clear this virus. I've felt sick every day of my life since I was 17 and I'm only feeling worse as time goes on.
"With my complicated history I don't think a hepatologist would treat me. I need to get treated because I have to be on meds my whole life that go through my liver."
You have Hep C.....of course a Hepatologist would treat you.